Jump to content

jilliang

Member Since 02 Jul 2013
Offline Last Active Jul 03 2013 02:44 PM

Topics I've Started

Forced To Discontinue Minocycline- What Now?

02 July 2013 - 12:48 PM

First off, it's important to consider that my acne is caused by lithium. I take lithium for mental health purposes and while it helps my mood tremendously, it causes a lot of side effects, including acne. Before taking lithium, I had very very mild acne (the occasional blemish or two). I started taking it two-ish years ago, and because it's such a lifesaver for me emotionally/mentally, going off the lithium is not an option.

 

My psychiatrist prescribed minocycline to control the acne the lithium had begun to cause, and it helped a ton. My acne was almost completely gone. Unfortunately, my doctor recently discovered that the mino was causing a high level of liver enzymes and medication-induced autoimmune hepatitis (after I had been taking it for six months). I completely discontinued the mino immediately, as the doctor instructed. To my extreme discontent, the acne has been gradually reappearing. 

 

I wouldn't call the acne I experience "extreme" or "severe" by any means, but the blemishes I get are fairly abundant and sometimes even painful. Like every other person with acne, I would really MUCH rather be without it. 


I wash my face with Murad clarifying cleanser for acne and use an oil-free moisturizer and the occasional clarifying clay mask to combat the blemishes. Unfortunately, I have found that there is little I can do about the acne on my shoulders and back. Not ideal for summer/swimsuit season. 

 

If any of y'all have advice on how to combat these spots without the use of oral medications, please please please do share! Because of my depressive tendencies, I won't be taking Accutane or any other medication. 

 

I would also prefer to avoid the dermatologist if at all possible. The last thing I need is another doctor to visit. :P 

 

Thank you!